New Jersey, 2023

Flash Flooding in New Jersey, September 8, 2023

September 8, 2023 · NWS OKX · 2 events in 1 county or zone

A stationary front provided the focus for the development of slow moving heavy thunderstorms on the afternoon of September 8th 2023. 8 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A stationary front provided the focus for the development of slow moving heavy thunderstorms on the afternoon of September 8th 2023. The thunderstorms developed in an unstable environment with CAPE values of 3000-4000 J/kg and PWATs near 1.7 - 1.8 inches. These thunderstorms produced rainfall rates of 1-2 inches per hour with a total accumulation of 1-3 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 8, 1:25 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 8, 1:25 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
225 PM EDT Fri Sep 8 2023

.SYNOPSIS...
A slow moving frontal system will impact the area through the
weekend. The associated cold front eventually moves east of the
region late Monday, followed by another frontal system for the
middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast again went through minor adjustments with regards to
POPs for showers and thunderstorms, temperatures, and dewpoints.
Added in enhanced wording for small hail, gusty winds and heavy
rain for any thunderstorms that form. OKX 12Z sounding
indicates 3113 J/kg of surface based CAPE with a significant
portion of that CAPE area within the -10 to -30 degree C layer
aloft. CAMs are indicating convective activity to form and move
within the region of mostly near and northwest of NYC late this
afternoon into early this evening. The vertical forcing appears
to increase according to a few numerical models with the
advection of positive vorticity ahead of an approaching weak mid
to upper level shortwave. CAMs are a few hours behind compared
to current radar, as isolated thunderstorms have already
developed in different parts of the region early this afternoon.

The CAMs depict a lull in convective activity for mid to late
evening before potentially another area of convection moves
across the Lower Hudson Valley overnight but the FV3 indicates
more convection across Long Island mid to late evening. There is
some uncertainty but overall it seems that thunderstorms would
be most likely near and northwest of NYC. Otherwise, with light
southerly winds and abundant cloud coverage, lows tonight will
be mostly in the lower 70s with dewpoints also in the lower 70s.
There will be potential for some fog development with the
nearly saturated low level environment overnight into early
Saturday morning especially for those locations that received
heavier rainfall from earlier.

Surface high pressure builds to our east while under a ridge aloft.
To our NW, confluence aloft will promote high pressure building over
the Great Lakes. We'll be in between with surface troughing /
stalled boundary over us. Moisture convergence along and near this
boundary will promote primarily afternoon and evening showers with a
chance of thunderstorms. Models imply this boundary drifts to the
west this afternoon and evening, shifting the highest threat of
showers along with it. Thunderstorms can be strong to severe with
the main threat being gusty winds as 0-6km bulk shear will be 25-30
kt along with plenty of CAPE. Large hail cannot be ruled out either,
particularly in the strongest thunderstorms. SPC has most of NYC
and areas N and W of NYC with a slight risk for severe weather.
See the hydrology section below regarding the flooding threat.

More cloud cover and lower temps aloft as compared to the past few
days will lead to lower high temperatures today. Dewpoints however
will end up in the lower and middle 70s. Heat Advisories remain
in effect for Northeast NJ, NYC, Rockland NY, Westchester NY,
much of Southern CT except for Southern Middlesex and Southern
New London, as well as Nassau NY and Western Suffolk NY until
6PM. Heat indices in the advisory area are expected to range
95-100.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The pattern doesn't change much on Saturday with a stalled boundary
and enhanced moisture convergence over the region. Showers will be
more likely in the afternoon and night along with the threat of a
thunderstorm. Overall higher chances will be from around the city to
points N and W where moisture convergence will be greater in the
vicinity of the surface boundary. No concerns for severe weather at
this time, largely due to relatively weak winds aloft. High
temperatures Saturday in the lower and middle 80s. Not anticipating
any extension of heat advisories at this time.

More of the same for Sunday as the boundary remains over the Tri-
State Area. Models are in agreement with somewhat deeper moisture
through the column this time around. Higher chances of showers
overall as compared to Saturday. High temperatures in the low 80s.

The flash flooding threat for Saturday and Sunday remains low, but
will also depend on how much rain we end up seeing beforehand. See
the hydrology section for more details.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The boundary finally shifts east on Monday as an upper level
shortwave approaches from the W. The front should finally move east
of the region sometime late Mon evening or overnight. While much of
Mon carries at least chance PoP, still thinking that it won't be a
complete washout as the timing of any individual piece of energy and
associated lift remains uncertain. Continued with diurnal timing for
likely probabilities.

Some drier air will finally move back into the region on Tue,
however there is a second frontal system on its heels with an
amplifying upper trough digging south and east across the Great
Lakes. Chances for convection will be on the increase ahead of this
system Tue night into Wed, perhaps lingering into Thu.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
High pressure remains offshore, meanwhile a surface trough
remains across the lower Hudson Valley into northern New Jersey.

VFR except at KGON where MVFR ceilings will be improving to VFR
in the next hour or two, and with stratus just south of KISP
MVFR will be possible for the next couple of hours. However,
there are timing uncertainties with the changing categories at
these sites. Thunderstorms are expected to develop/move into the
terminals late afternoon with MVFR conditions, and possibly
brief IFR in stronger storms with gusty winds.

Then for late this evening into the overnight stratus and fog
are expected to develop once again at all of the terminals with
MVFR to IFR conditions, and possibly LIFR at KISP and KGON.
Conditions improve back to VFR Saturday morning. There are
timing uncertainties with lowering conditions this evening, and
then improvement Saturday morning.

A light south, or light and variable, flow will persist through
the forecast period.

 NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Thunderstorms may move into KEWR and KJFK a little earlier than
forecast and possibly produce strong gusty winds and small hail.

There are timing uncertainties with the development and how low
conditions will be in stratus and fog overnight.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...

Saturday through Sunday: Showers likely and possible thunderstorms
each afternoon and evening, particularly NYC and points N&W on Sat,
possibly more widespread Sunday. MVFR or lower conditions each night
and early morning are likely in stratus and fog.

Monday: Possible early morning MVFR/IFR conditions. Showers and
thunderstorms, more likely across the northern and western areas.

Tuesday: Slight chance of showers with MVFR possible.

Wednesday: Chance of showers and a slight chance of
thunderstorms with MVFR to IFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A weak pressure gradient will lead to sub SCA conditions for the
rest of the week. Winds and seas will remain below SCA levels for
the weekend despite the approach of a slow moving cold front.

Ocean seas are forecast to build to 5 ft early next week and may
continue for much of the week. For the non-ocean waters, sub SCA
conditions will continue.

&&

.HYDROLOGY...
Periods of showers and thunderstorms today through Sunday are
expected to produce 1 to 3 inch rain totals for most the of
area. Lighter amounts will be generally across Long Island and
Southeast CT.

The risk for flash flooding will be low through Sunday, but
confidence is not high due to the uncertainty of how much and where
rain occurs each day. Best overall chances for any level of flooding
will be generally from around the city to points north and west,
with the highest chances over the typically more susceptible
basins across NE NJ. The threat for at least minor flooding
continues into Monday with more of the Tri-State Area included
in this chance as a frontal boundary slowly shifts east through
the region.

&&

.TIDES/COASTAL FLOODING...
A moderate risk of rip currents is anticipated at the Atlantic
beaches today and Saturday.

&&

.CLIMATE...
Daily Record High Minimum Temperatures...

              Sep 8

Central Park..76(2015)
LaGuardia.....76(2015)
JFK...........73(1983)
Islip.........76(2015)
Newark........73(1999)
Bridgeport....74(2015)

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 6 PM EDT this evening for CTZ005>010.
NY...Heat Advisory until 6 PM EDT this evening for NYZ069>075-078-
     080-176>179.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...
AVIATION...BR/MET
MARINE...JC
HYDROLOGY...JC
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Sep 8, 9:46 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1046 AM EDT Fri Sep 8 2023

CTZ005-006-009-NJZ002-004-006-103>108-NYZ069>075-176>178-091500-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-
1046 AM EDT Fri Sep 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition to the heat, the Storm Prediction Center has placed the
area in a Slight Risk for severe thunderstorms late this afternoon
into this evening with the potential for damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067-068-091500-
Orange-Putnam-
1046 AM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

The Storm Prediction Center has placed the area in a Slight Risk for
severe thunderstorms late this afternoon into this evening with the
potential for damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-010-NYZ078-080-179-091500-
Northern Middlesex-Northern New London-Southern New Haven-
Northwest Suffolk-Southwest Suffolk-Southern Nassau-
1046 AM EDT Fri Sep 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ011-012-NYZ079-081-091500-
Southern Middlesex-Southern New London-Northeast Suffolk-
Southeast Suffolk-
1046 AM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-091500-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
1046 AM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The Storm Prediction Center has placed parts of the area in a Slight
Risk for severe thunderstorms late this afternoon into this evening
with the potential for damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-355-091500-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1046 AM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Sep 8, 2:21 PM EST, 24 minutes before
Special Weather Statement
National Weather Service New York NY
321 PM EDT Fri Sep 8 2023

NJZ006-104-082000-
Hudson NJ-Eastern Bergen NJ-
321 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT HUDSON AND SOUTHEASTERN BERGEN
COUNTIES THROUGH 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hackensack, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Hackensack, Bergenfield, Lyndhurst, Rutherford, Secaucus, Ridgefield,
Kearny, Englewood, Oradell, Norwood, Teterboro, Teaneck, Lodi,
Palisades Park, and Dumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern New Jersey...and southeastern New York.

&&

LAT...LON 4072 7412 4074 7412 4074 7414 4075 7416
      4082 7413 4082 7412 4085 7411 4087 7411
      4091 7409 4103 7398 4100 7389 4095 7391
      4086 7399 4070 7410
TIME...MOT...LOC 1920Z 206DEG 24KT 4089 7403

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

NV
Local storm report, Sep 8, 2:24 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
324 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Tstm Wnd Dmg     Roselle                 40.66N 74.27W
09/08/2023                   Union              NJ   Fire Dept/Rescue

            Large tree down on powerline at 203 3rd
            Avenue.

&&

JE
Local storm report, Sep 8, 2:27 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
327 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Tstm Wnd Dmg     Rahway                  40.61N 74.28W
09/08/2023                   Union              NJ   Fire Dept/Rescue

            Tree down on roadway at Bryant St and Elm
            Ave.

&&

JE
Special weather statement, Sep 8, 2:27 PM EST, 18 minutes before
Special Weather Statement
National Weather Service New York NY
327 PM EDT Fri Sep 8 2023

NYZ068>070-082015-
Putnam NY-Rockland NY-Northern Westchester NY-
327 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WESTCHESTER...CENTRAL
PUTNAM AND ROCKLAND COUNTIES THROUGH 415 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haverstraw, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
New City, Ossining, Peekskill, Monsey, Nanuet, Haverstraw, Mahopac,
Lake Carmel, Nyack, Carmel, Pomona, Upper Nyack, Yorktown Heights,
Fahnestock State Park, and Spring Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern New York.

&&

LAT...LON 4145 7358 4105 7391 4113 7412 4130 7401
      4135 7396 4137 7396 4151 7377
TIME...MOT...LOC 1927Z 202DEG 29KT 4121 7395

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NV
Local storm report, Sep 8, 2:28 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
328 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Tstm Wnd Dmg     1 N Rahway              40.62N 74.28W
09/08/2023                   Union              NJ   Fire Dept/Rescue

            Tree down blocking the road on Harrison Ave.

&&

JE
Local storm report, Sep 8, 2:32 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
332 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Tstm Wnd Gst     Teterboro Airport       40.86N 74.06W
09/08/2023  M66 MPH          Bergen             NJ   ASOS

            A 66 mph thunderstorm wind gust was reported
            by the TEB ASOS.

&&

The radar

The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bergen

When
September 8, 2:45 PM EST to 3:15 PM EST
Where
Bergen County, 1.74 mi NNW of Oradell to 1.38 mi WNW of New Milford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.955, -74.077

Multiple streets closed due to flooding in Paramus and in the vicinity.

Flash Flood, Bergen

When
September 8, 2:45 PM EST to 3:15 PM EST
Where
Bergen County, 0.68 mi WNW of Emerson to 0.81 mi ENE of Emerson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.983, -74.042

Multiple local road flooded with up to 2 feet of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2023Every state in 2023This day in weather historyWarnings in New Jersey, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135540, 1135544.